Florida, 2005

Hail in Florida, June 21, 2005

June 21, 2005 · NWS JAX · 1 event in 1 county or zone

Penny size hail was reported along West River Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Penny size hail was reported along West River Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 21, 1:38 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 21, 1:38 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT TUE JUN 21 2005

.SHORT TERM...SCATTERED THUNDERSTORMS POPPING UP THIS AFTERNOON OVER
SOUTHERN CWA AND ADJACENT COASTAL WATERS WHERE MOISTURE IS A BIT
DEEPER. SEVERAL REPORTS OF WATER SPOUTS OFF OF ST. JOHNS COUNTY
RECENTLY ALONG A CONVERGENCE LINE. ACTIVITY IS MORE ISOLATED TO NORTH
IN THE JACKSONVILLE AREA WITH NO ACTIVITY OVER SOUTHEAST GEORGIA.
EXPECT THIS CONFIGURATION OF PRECIP TO CONTINUE THROUGH THE AFTN AND
EARLY EVENING.

UPPER LOW OF PAST FEW DAYS HAS OPENED UP INTO A TROUGH WITH AXIS
FROM SW GA NORTHWARD INTO VIRGINIA. TAIL END OF UPPER LEVEL JET
STREAK SITUATED ACROSS NE FLORIDA WITH LIFT BEING ENHANCED IN THE
RIGHT REAR QUADRANT OVER CENTRAL AND SOUTHERN FLORIDA. TROUGH AXIS
WILL GRADUALLY SAG SOUTHWARD OVER NEXT FEW DAYS KEEPING DRIER THAN
NORMAL ATMOSPHERE IN PLACE ACROSS THE CWA. THIS WILL HELP KEEP POPS
BELOW CLIMO OVER MUCH OF THE AREA WITH BEST CHANCES CONTINUING TO
BE ACROSS THE SOUTH CLOSER TO THE DEEPER MOISTURE.

LOW LEVEL NORTHEAST FLOW WILL CONTINUE TO WEAKEN TONIGHT WITH 1000-
850 FLOW BECOMING LIGHT NORTHWESTERLY ON WEDNESDAY. THIS WILL ALLOW
FOR WARMER TEMPS ON WEDNESDAY AND THURSDAY BEFORE SFC HIGH BUILDS
OVER THE WESTERN ATLANTIC AND EASTERLY FLOW SETS IN ONCE AGAIN.

.LONG TERM...UPPER TROUGH WILL CONTINUE TO INFLUENCE THE AREA
THROUGH THE FIRST PART OF THE WEEKEND...REINFORCED BY A BUILDING
RIDGE OVER THE CENTRAL PART OF THE COUNTRY. THIS WILL KEEP POPS
BELOW CLIMO THROUGH SATURDAY. AS TROUGH WEAKENS LATE IN THE WEEKEND
DEEPER MOISTURE EXPECTED TO INCREASE AS EASTERLY FLOW DEEPENS WILL
POPS SLOWLY INCREASING INTO EARLY NEXT WEEK.

&&

.MARINE...OBSERVATIONS SHOW WINDS NE TO E AROUND 10-15 KT AND SEAS 3-
4 FT. WILL CONTINUE TO FOLLOW TOWARD NAM SOLUTION FOR WINDS AND
LOWER SEAS IN THE WAVE-WATCH MODEL SINCE GFS WANTS TO OVER-DEVELOP
SFC LOW OFF THE COAST OF FL THROUGH WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  92  69  93 /  10  10  10  10
SSI  71  87  73  88 /  10  10  10  10
JAX  67  89  70  90 /  10  20  10  20
SGJ  71  87  72  87 /  10  20  10  20
GNV  67  92  69  91 /  10  20  10  30
OCF  67  92  69  91 /  20  20  10  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.

&&

PUBLIC...CAMP
MARINE/FIRE WX...SHASHY
Hazardous weather outlook, Jun 21, 4:25 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
525 AM EDT TUE JUN 21 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
525 AM EDT TUE JUN 21 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

..MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. SEE
THE SURF ZONE FORECAST FOR MORE INFORMATION.

ISOLATED THUNDERSTORMS WILL DEVELOP MAINLY DURING THE AFTERNOON
HOURS. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL
AND DAMAGING WINDS.

A RIVER FLOOD WARNING CONTINUES FOR THE SANTA FE RIVER. PLEASE REFER
TO LATEST FLOOD STATEMENT FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE POTENTIAL FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
PERSIST ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT

In the hours before

Special weather statement, Jun 21, 1:17 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
217 PM EDT TUE JUN 21 2005

FLZ037-038-211845-
FLAGLER FL-PUTNAM FL-
217 PM EDT TUE JUN 21 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER AND PUTNAM
COUNTIES FOR WINDS AND FUNNEL CLOUDS VALID UNTIL 245 PM EDT...

AT 217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CRESCENT CITY...MOVING NORTH AT 15
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND CRESCENT
CITY...POMONA PARK...LAKE COMO AND ANDALUSIA THROUGH 245 PM EDT.
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS. BRIEF FUNNEL CLOUDS ARE POSSIBLE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Special weather statement, Jun 21, 1:33 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT TUE JUN 21 2005

FLZ040-211915-

MARION FL-
233 PM EDT TUE JUN 21 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 315 PM EDT...

AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF OCALA AIRPORT...OR
ABOUT 4 MILES WEST OF OCALA...MOVING NORTHWEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SANTOS...OCALA AIRPORT...
OCALA...BELLEVIEW...ANTHONY...SPARR AND LOWELL THROUGH 315 PM EDT.
ADDITIONAL STORMS ARE CENTERED 3 MILES NORTHEAST OF FORT MCCOY
DRIFTING NORTH. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Special weather statement, Jun 21, 2:01 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
301 PM EDT TUE JUN 21 2005

FLZ040-212000-

MARION FL-
301 PM EDT TUE JUN 21 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...

AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES EAST OF LAKE WEIR...
OR ABOUT 5 MILES NORTH OF THE VILLAGES...MOVING NORTHEAST AT 15 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WEIRSDALE...OCKLAWAHA...LAKE WEIR...BELLEVIEW...MOSS BLUFF AND
JUNIPER SPRINGS THROUGH 400 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED. UNPLUG COMPUTERS...TELEVISION SETS...AND
OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY
BE DAMAGED BY NEARBY LIGHTNING STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SANDRIK
Special weather statement, Jun 21, 3:03 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
403 PM EDT TUE JUN 21 2005

FLZ033-037-212100-
PUTNAM FL-ST. JOHNS FL-
403 PM EDT TUE JUN 21 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN ST. JOHNS
AND EASTERN PUTNAM COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 500 PM EDT...

AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER EAST PALATKA...MOVING NORTHEAST AT
5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAN
MATEO...PALATKA...ORANGE MILLS...SPUDS AND HASTINGS THROUGH 500 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE
Local storm report, Jun 21, 3:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
433 PM EDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             5 N PALATKA             29.72N 81.66W
06/21/2005  0.50 INCH        PUTNAM             FL   LAW ENFORCEMENT

0426 PM     TSTM WND DMG     EAST PALATKA            29.65N 81.60W
06/21/2005                   PUTNAM             FL   LAW ENFORCEMENT

            POWERLINES BLOWN DOWN. A SHED DESTROYED.

&&

PP
Special weather statement, Jun 21, 3:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 PM EDT TUE JUN 21 2005

FLZ032-033-212130-
CLAY FL-ST. JOHNS FL-
444 PM EDT TUE JUN 21 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN CLAY AND
WESTERN ST. JOHNS COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 530 PM EDT...

AT 444 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTH OF PICOLATA...OR ABOUT 8
MILES NORTH OF PALATKA...MOVING NORTHWEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PICOLATA...PENNEY FARMS
AND GREEN COVE SPRINGS THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE

The radar

The Jacksonville radar (KJAX), 93 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Putnam

When
June 21, 4:00 PM EST
Where
Putnam County, Palatka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.650, -81.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453865.